Colorado, 2023

Hail and Damaging Winds in Colorado, August 28, 2023

August 28, 2023 · NWS BOU · 3 events in 3 counties and zones

Severe thunderstorms produced large hail and intense straight-line winds over parts of Adams, Morgan and Weld counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail and intense straight-line winds over parts of Adams, Morgan and Weld counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 28, 1:54 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 28, 1:54 PM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
254 PM MDT Mon Aug 28 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 223 PM MDT Mon Aug 28 2023

Radar shows scattered showers and storms mainly over the
mountains and foothills this afternoon. They are producing brief
heavy rainfall and small hail. The storms that move off the
foothills and onto the plains are struggling to maintain their
strength and most are dissipating quickly. This is likely due to
an inversion around 650 mb that is showing up on the ACARS
soundings. Some additional daytime heating will help to overcome
this inversion but, overall, it will limit the storm coverage
especially east of I-25. These showers and storms will continue
through the early evening and then the lack of instability will
result in them dissipating.

Skies will clear tonight with usual drainage wind patterns. Low
temperatures will be around normal.

Subsident flow will be over Colorado on Tuesday as the axis of a
ridge pushes out a shortwave trough. Sounding show it will be a
very stable airmass with an inversion near 550 mb. Much drier air
will be in place and the vast majority of the forecast area will
be dry tomorrow. The only exception will be the southern foothills
and South Park where a couple weak showers could form. The mostly
sunny conditions will allow temperatures to warm up a couple of
degrees compared to today's temperatures. Highs will still be
below normal as it will be a gorgeous day.

.LONG TERM...(Tuesday night through Monday)
Issued at 223 PM MDT Mon Aug 28 2023

Wednesday, the upper ridge flattens in response to a shortwave
trough moving across the northern portion of the CONUS. As a result,
weak westerly subsident flow aloft works into the region keeping it
mainly dry. Marginal instability develops in the mountains & Palmer
Divide which can support low chances (< 30%) for scattered showers
and thunderstorms in the afternoon. Within the drier airmass,
temperatures increase back into the low 90s across the lower
elevations.

Thursday into Friday, an upper level trough pushes into the west
coast, helping induce southwesterly flow aloft across Colorado.
Ensemble guidance favors another "mainly dry" day with low chances
for scattered showers and storm over the high country. There is an
agreeable signal for increased moisture Friday and through the
weekend as monsoonal moisture re-enters the region. Ensemble
guidance shows a plume of above normal moisture being advected into
Colorado within the southwesterly flow aloft. This will bring
increased chances of showers/storms over the mountains(~40-60%),
foothills, and western Palmer Divide Friday through the weekend.
Adjacent plains will have low chances (< 30%) each day. Temperatures
continue to be above normal across the lower elevations with highs
in the lower 90s through the weekend.

Monday, ensemble guidance shows a general trend of the trough to the
west moving across Colorado. However, there are differences among
solutions regarding positioning and timing of this wave. Depending
on the solution, there could be increased shower/storm chances for
the high country and parts of the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1150 AM MDT Mon Aug 28 2023

Lows clouds have been impacting DEN and APA this morning. These
low clouds may continue to obstruct runways visuals which could
impact arrival rates at DEN through 19Z. The forecast is still on
track for storms to form over the higher terrain and move through
the terminals late this afternoon and evening. The VCTS was moved
up to 19Z at BJC since storms could form earlier than expected
there. The primary impact from these storms will be gusty winds
with gusts up to 35 knots. The atmosphere will be stabilized
later this evening which will put and end to the storms. Normal
drainage winds will develop tonight with light winds and VFR
conditions tomorrow.

&&

.HYDROLOGY...
Issued at 223 PM MDT Mon Aug 28 2023

There is a threat of flash flooding this afternoon as storms
producing brief heavy rain are currently going over the recent
burn areas.

On Tuesday, there is no threat of flash flooding since it will be
dry.

The threat for flash flooding over the burn areas will be little to
none Wednesday. There is a decent chance these drier conditions
prevail Thursday as well resulting in very little risk for flash
flooding over the burn areas. Above normal moisture re-enters the
region by Friday, continuing through the weekend resulting in
increased chances for showers and thunderstorms over mainly the high
country. This may increase the threat for flash flooding over the
burn areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Danielson
LONG TERM...Mensch
AVIATION...Danielson
HYDROLOGY...Danielson/Mensch
Hazardous weather outlook, Aug 28, 10:09 AM MST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1109 AM MDT Mon Aug 28 2023

COZ030>051-291715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1109 AM MDT Mon Aug 28 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to widespread showers and thunderstorms are expected
for the forecast area this afternoon and evening. The highest
coverage will be over the mountains and foothills. The risk of
flash flooding for the burn areas will be limited. Some storms may
have small hail and gusty winds along with heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A drier and warmer pattern will be in place, from Tuesday through
Thursday, with only a few afternoon thunderstorms over the higher
terrain mainly south of I-70.

Moisture increases Friday, continuing through the weekend
resulting in increased chances of afternoon showers and
thunderstorms, mainly over the high country. This may also bring
an increased risk for flash flooding over the burn areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 28, 2:08 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Denver CO
308 PM MDT Mon Aug 28 2023

COZ033-035-282145-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
308 PM MDT Mon Aug 28 2023

...A strong thunderstorm will impact portions of south central
Larimer County through 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Glen Haven, or 26 miles west of Fort Collins, moving
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Estes Park, Glen Haven, and Drake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4044 10564 4053 10556 4042 10530 4031 10544
      4038 10557
TIME...MOT...LOC 2108Z 304DEG 17KT 4045 10554

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HEAVENER
Special weather statement, Aug 28, 3:19 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Denver CO
419 PM MDT Mon Aug 28 2023

COZ038-282245-
Larimer County Below 6000 Feet/Northwest Weld County CO-
419 PM MDT Mon Aug 28 2023

...A strong thunderstorm will impact portions of east central Larimer
County through 445 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Collins, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Collins, northeastern Loveland, Windsor, and Timnath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4056 10494 4047 10494 4043 10509 4064 10517
      4068 10507
TIME...MOT...LOC 2219Z 328DEG 16KT 4060 10509

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HEAVENER
Special weather statement, Aug 28, 3:28 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Denver CO
428 PM MDT Mon Aug 28 2023

COZ042-282300-
Northeast Weld County CO-
428 PM MDT Mon Aug 28 2023

...A strong thunderstorm will impact portions of north central Weld
County through 500 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm near
Panorama Point, or 22 miles southwest of Kimball, moving southeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pawnee Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4093 10371 4079 10402 4100 10414 4100 10380
TIME...MOT...LOC 2228Z 328DEG 16KT 4106 10403

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HEAVENER
Special weather statement, Aug 28, 3:34 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Denver CO
434 PM MDT Mon Aug 28 2023

COZ035-038-282300-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
434 PM MDT Mon Aug 28 2023

...Strong thunderstorms will impact portions of northwestern Weld and
northeastern Larimer Counties through 500 PM MDT...

At 433 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Hillsdale to 10 miles
southeast of South Greeley to 4 miles north of Rockport to 8 miles
west of Natural Fort, or along a line extending from 11 miles east of
Cheyenne to 68 miles northwest of Fort Morgan to 37 miles north of
Greeley to 26 miles north of Fort Collins. Movement was southeast at
30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carr, Rockport, Hereford, and Natural Fort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4098 10428 4096 10428 4080 10451 4075 10474
      4072 10511 4100 10522 4100 10430
TIME...MOT...LOC 2233Z 335DEG 26KT 4113 10458 4102 10464 4096 10482
4094 10509

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HEAVENER
Special weather statement, Aug 28, 4:21 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Denver CO
521 PM MDT Mon Aug 28 2023

COZ038-042-043-290000-
Central and South Weld County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
521 PM MDT Mon Aug 28 2023

...A strong thunderstorm will impact portions of central Weld County
through 600 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Briggsdale, or 26 miles northeast of Greeley,
moving southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Briggsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4083 10436 4053 10412 4052 10415 4048 10415
      4039 10442 4075 10457
TIME...MOT...LOC 2320Z 335DEG 25KT 4072 10442

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

HEAVENER
Special weather statement, Aug 28, 4:58 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Denver CO
558 PM MDT Mon Aug 28 2023

COZ042>045-290045-
Central and South Weld County CO-Morgan County CO-
Central and East Adams and Arapahoe Counties CO-
Northeast Weld County CO-
558 PM MDT Mon Aug 28 2023

...Strong thunderstorms will impact portions of south central Weld,
western Morgan and north central Adams Counties through 645 PM MDT...

At 558 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Keota to 10 miles
southeast of Briggsdale to near Riverside Reservoir to 6 miles
northwest of Roggen, or along a line extending from 49 miles west of
Sterling to 90 miles north of Limon to 24 miles west of Fort Morgan
to 19 miles southeast of Greeley. Movement was southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Morgan, Wiggins, Log Lane Village, Hoyt, Orchard, Weldona,
Prospect Valley, Jackson Reservoir, Riverside Reservoir, Goodrich,
and Roggen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4026 10373 4007 10392 3997 10399 3988 10439
      4027 10456 4035 10428 4056 10425 4069 10412
TIME...MOT...LOC 2358Z 332DEG 28KT 4059 10414 4051 10422 4031 10425
4025 10444

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

HEAVENER

The radar

The Cheyenne radar (KCYS), 68 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Weld

When
August 28, 5:07 PM MST
Where
Weld County, 1.73 mi NW of Briggsdale
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
40.650, -104.340

Thunderstorm Wind, Morgan

When
August 28, 5:35 PM MST
Where
Morgan County, Ft Morgan Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
40.330, -103.800

Hail, Adams

When
August 28, 5:45 PM MST
Where
Adams County, 3.83 mi NW of Leader
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.940, -104.110

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130740, 1130739, 1130741.